Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Goodland, KS

July 18, 2001Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2001, 7:52 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2001, 7:52 PM CDT (00:52 UTC)
Expired
Jul 18, 2001, 8:45 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2601 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2601 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 190052
SVRGLD

KSC179-193-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS
  EASTERN THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 845 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF ANGELUS...OR ABOUT 9 MILES
  NORTHEAST OF OAKLEY...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MENLO AT 825 PM CDT
  SEGUIN AT 835 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...SELDEN AND REXFORD.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

LAT...LON 3915 10087 3915 10061 3955 10039 3956 10081

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:30 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 4:30 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT WED JUL 18 2001

CHALLENGES ARE EXTENT AND STRENGTH OF LATE PM AND EVENING TSRAS ALL
PERIODS.

SLIGHT DELAY IN PRODUCT/S DUE TO AWIPS REPAIRS. MODELS SIMILAR
TODAY. HAVE GONE WITH ETA FOR RESOLUTION.

RIDGE REMAINS IN PLACE WITH LITTLE CHANGE SINCE YESTERDAY. HAVE GONE
WITH GUIDANCE THROUGHOUT FCST PD AS ALL MODEL(S) GUID VERY CLOSE.
BOX JUST ISSUED IN FAR EAST OF CWA NOTED BELOW. HIGHEST POPS THAT
AREA WITH 40. ELSEWHERE 30 IN SOUTH AND 20 ALL OTHERS.

MODELS SHOW S/W VORT MAX PASSING ACROSS AREA THROUGH EVENING FROM
EXTREME SOUTH TO EXTREME EAST THIS EVENING...FITS BOX WELL. ANOTHER
S/W...BUT WEAKER...THU PM. WILL GO AGAIN WITH 30 POPS IN EAST AND
SOUTH FOR THU EVENING.

FRI MODELS SHOW STRONGER S/W AGAIN APPROACHING FROM SW DURING DAY.
IN FACT AVN SHOWS CUT-OFF 70H LOW DEVELOPING IN SE CO. INCREASING
CLDS ALL DAY WITH SLIGHTLY LOWER MAX TEMPS IN WEST CWA AS A RESULT.
HAVE GONE WITH 30 POPS EVERYWHERE FRI EVEN FOR THIS REASON.

LITTLE CHANGE IN EXTENDED AS CEN PART OF COUNTRY REMAINS UNDER MAJOR
HIGH ALOFT. HOWEVER BEGINS TO WEAKEN EARLY IN WEEK AND BECOMES MORE
EAST-WEST ORIENTED AS ZONAL FLOW ACROSS NORTHERN PLAINS BEGINS TO
DRIFT SOUTH. DRY SUN THEN CHANCE TSRAS RETURN MON THRU WED. LITTLE
CHANGE IN TEMPS BUT SLIGHTLY COOLER BY MID WEEK.

THANKS TO DDC FOR ALL THEIR ASSISTANCE TODAY.

.GLD...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT...KS COUNTIES
DECATUR...SHERIDAN...NORTON...GRAHAM...AND GOVE.

RJC

In the hours before

Special weather statement, Jul 18, 4:07 PM CDT, 3 hours 45 minutes before
KSZ003-004-015-016-029-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
307 PM MDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF
NORTHWEST AND NORTHCENTRAL KANSAS UNTIL 10 PM CDT...

THE THREAT OF SEVERE WEATHER EXISTS ACROSS THE FOLLOWING KANSAS
COUNTIES...DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM.

STORMS HAVE ALREADY DEVELOPED THIS AFTERNOON AND WILL INTENSIFY BY
THIS EVENING. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE IN THE WATCH AREA. AS A RESULT...THE STORM
PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL
10 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
WARNINGS OR STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER
THREAT.

KPL
Local storm report, Jul 18, 6:39 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT WED JUL 18 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    (MCK)MC COOK ARPT         NE   69 MPH TSTM GUST
07/18/01   RED WILLOW                     ON ASOS

0530 PM    MC COOK                   NE   .75 INCH HAIL
07/18/01   RED WILLOW                     REPORTED BY STORM
              %                            SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:04 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jul 18, 10:53 PM CDTSevere Thunderstorm WarningGLDNorton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.